The clinical experience of acute cyanide poisoning

David Yen, Jeffrey Tsai, Lee Min Wang, Wei Fong Kao, Sheng Chuan Hu, Chen Hsen Lee, Jou Fang Deng

Research output: Contribution to journalArticle

55 Citations (Scopus)

Abstract

The authors reviewed the clinical manifestations, complications, and the prognosis affected by Lilly Cyanide Antidote in 21 victims of acute cyanide poisoning over a 10-year period. The clinical signs and symptoms in cyanide poisoning are variable. Among 21 cases, loss of consciousness (15), metabolic acidosis (14), and cardiopulmonary failure (9) were the three leading manifestations of cyanide intoxication. Anoxic encephalopathy (6) was not uncommon in the severely intoxicated victims. Diabetes insipidus (1) or clinical signs and symptoms mimicking diabetes insipidus (3) may be an ominous sign to encephalopathy victims. The major cause of fatal cyanide poisoning is the intentional ingestion of cyanide compounds as part of a suicide attempt. Decrease of arteriovenous difference of O2 partial pressure may be a clue for the suspicion of cyanide intoxication. Although the authors cannot show a statistically significant difference (P = .47) for the Lilly cyanide antidote kit in terms of improving the survival rate for victims of cyanide poisoning, the antidote kit was always mandatory in our study in the cases of severely intoxicated victims who survived. Early diagnosis, prompt, intensive therapy with antidote, and supportive care are still the golden rules for the treatment of acute cyanide poisoning, whether in the ED or on the scene.

Original languageEnglish
Pages (from-to)524-528
Number of pages5
JournalAmerican Journal of Emergency Medicine
Volume13
Issue number5
DOIs
Publication statusPublished - 1995
Externally publishedYes

Fingerprint

Cyanides
Poisoning
Antidotes
Diabetes Insipidus
Signs and Symptoms
Brain Hypoxia
Unconsciousness
Partial Pressure
Brain Diseases
Acidosis
Suicide
Early Diagnosis
Survival Rate
Eating

Keywords

  • Cyanide intoxication
  • emergency department
  • prognosis

ASJC Scopus subject areas

  • Emergency Medicine

Cite this

Yen, D., Tsai, J., Wang, L. M., Kao, W. F., Hu, S. C., Lee, C. H., & Deng, J. F. (1995). The clinical experience of acute cyanide poisoning. American Journal of Emergency Medicine, 13(5), 524-528. https://doi.org/10.1016/0735-6757(95)90162-0

The clinical experience of acute cyanide poisoning. / Yen, David; Tsai, Jeffrey; Wang, Lee Min; Kao, Wei Fong; Hu, Sheng Chuan; Lee, Chen Hsen; Deng, Jou Fang.

In: American Journal of Emergency Medicine, Vol. 13, No. 5, 1995, p. 524-528.

Research output: Contribution to journalArticle

Yen, D, Tsai, J, Wang, LM, Kao, WF, Hu, SC, Lee, CH & Deng, JF 1995, 'The clinical experience of acute cyanide poisoning', American Journal of Emergency Medicine, vol. 13, no. 5, pp. 524-528. https://doi.org/10.1016/0735-6757(95)90162-0
Yen, David ; Tsai, Jeffrey ; Wang, Lee Min ; Kao, Wei Fong ; Hu, Sheng Chuan ; Lee, Chen Hsen ; Deng, Jou Fang. / The clinical experience of acute cyanide poisoning. In: American Journal of Emergency Medicine. 1995 ; Vol. 13, No. 5. pp. 524-528.
@article{5abfcff70c1640eeab0be63d6db0dcec,
title = "The clinical experience of acute cyanide poisoning",
abstract = "The authors reviewed the clinical manifestations, complications, and the prognosis affected by Lilly Cyanide Antidote in 21 victims of acute cyanide poisoning over a 10-year period. The clinical signs and symptoms in cyanide poisoning are variable. Among 21 cases, loss of consciousness (15), metabolic acidosis (14), and cardiopulmonary failure (9) were the three leading manifestations of cyanide intoxication. Anoxic encephalopathy (6) was not uncommon in the severely intoxicated victims. Diabetes insipidus (1) or clinical signs and symptoms mimicking diabetes insipidus (3) may be an ominous sign to encephalopathy victims. The major cause of fatal cyanide poisoning is the intentional ingestion of cyanide compounds as part of a suicide attempt. Decrease of arteriovenous difference of O2 partial pressure may be a clue for the suspicion of cyanide intoxication. Although the authors cannot show a statistically significant difference (P = .47) for the Lilly cyanide antidote kit in terms of improving the survival rate for victims of cyanide poisoning, the antidote kit was always mandatory in our study in the cases of severely intoxicated victims who survived. Early diagnosis, prompt, intensive therapy with antidote, and supportive care are still the golden rules for the treatment of acute cyanide poisoning, whether in the ED or on the scene.",
keywords = "Cyanide intoxication, emergency department, prognosis",
author = "David Yen and Jeffrey Tsai and Wang, {Lee Min} and Kao, {Wei Fong} and Hu, {Sheng Chuan} and Lee, {Chen Hsen} and Deng, {Jou Fang}",
year = "1995",
doi = "10.1016/0735-6757(95)90162-0",
language = "English",
volume = "13",
pages = "524--528",
journal = "American Journal of Emergency Medicine",
issn = "0735-6757",
publisher = "W.B. Saunders",
number = "5",

}

TY - JOUR

T1 - The clinical experience of acute cyanide poisoning

AU - Yen, David

AU - Tsai, Jeffrey

AU - Wang, Lee Min

AU - Kao, Wei Fong

AU - Hu, Sheng Chuan

AU - Lee, Chen Hsen

AU - Deng, Jou Fang

PY - 1995

Y1 - 1995

N2 - The authors reviewed the clinical manifestations, complications, and the prognosis affected by Lilly Cyanide Antidote in 21 victims of acute cyanide poisoning over a 10-year period. The clinical signs and symptoms in cyanide poisoning are variable. Among 21 cases, loss of consciousness (15), metabolic acidosis (14), and cardiopulmonary failure (9) were the three leading manifestations of cyanide intoxication. Anoxic encephalopathy (6) was not uncommon in the severely intoxicated victims. Diabetes insipidus (1) or clinical signs and symptoms mimicking diabetes insipidus (3) may be an ominous sign to encephalopathy victims. The major cause of fatal cyanide poisoning is the intentional ingestion of cyanide compounds as part of a suicide attempt. Decrease of arteriovenous difference of O2 partial pressure may be a clue for the suspicion of cyanide intoxication. Although the authors cannot show a statistically significant difference (P = .47) for the Lilly cyanide antidote kit in terms of improving the survival rate for victims of cyanide poisoning, the antidote kit was always mandatory in our study in the cases of severely intoxicated victims who survived. Early diagnosis, prompt, intensive therapy with antidote, and supportive care are still the golden rules for the treatment of acute cyanide poisoning, whether in the ED or on the scene.

AB - The authors reviewed the clinical manifestations, complications, and the prognosis affected by Lilly Cyanide Antidote in 21 victims of acute cyanide poisoning over a 10-year period. The clinical signs and symptoms in cyanide poisoning are variable. Among 21 cases, loss of consciousness (15), metabolic acidosis (14), and cardiopulmonary failure (9) were the three leading manifestations of cyanide intoxication. Anoxic encephalopathy (6) was not uncommon in the severely intoxicated victims. Diabetes insipidus (1) or clinical signs and symptoms mimicking diabetes insipidus (3) may be an ominous sign to encephalopathy victims. The major cause of fatal cyanide poisoning is the intentional ingestion of cyanide compounds as part of a suicide attempt. Decrease of arteriovenous difference of O2 partial pressure may be a clue for the suspicion of cyanide intoxication. Although the authors cannot show a statistically significant difference (P = .47) for the Lilly cyanide antidote kit in terms of improving the survival rate for victims of cyanide poisoning, the antidote kit was always mandatory in our study in the cases of severely intoxicated victims who survived. Early diagnosis, prompt, intensive therapy with antidote, and supportive care are still the golden rules for the treatment of acute cyanide poisoning, whether in the ED or on the scene.

KW - Cyanide intoxication

KW - emergency department

KW - prognosis

UR - http://www.scopus.com/inward/record.url?scp=0029154752&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0029154752&partnerID=8YFLogxK

U2 - 10.1016/0735-6757(95)90162-0

DO - 10.1016/0735-6757(95)90162-0

M3 - Article

VL - 13

SP - 524

EP - 528

JO - American Journal of Emergency Medicine

JF - American Journal of Emergency Medicine

SN - 0735-6757

IS - 5

ER -